High Wind, Northern Foot Hills
- When
- January 25, 1:00 PM MST to 4:00 PM MST
- Where
- Northern Foot Hills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.359, -103.792 (the zone’s center; the record gives no point)
Strong southwest wind gusts reached 60 to around 70 mph in the Spearfish area during the early afternoon ahead of an approaching cold front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong southwest wind gusts reached 60 to around 70 mph in the Spearfish area during the early afternoon ahead of an approaching cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 25, 10:43 AM MST, 2 hours 17 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1043 AM MST Thu Jan 25 2018 .DISCUSSION...(Today Through Wednesday) Issued at 308 AM MST Thu Jan 25 2018 Current surface analysis shows low pressure over southeast Alberta, with warm front extending southeastward into the Northern Plains, north and east of most of the CWA. Upper level analysis shows ridge axis now over the high plains, with long wave trough and area of low pressure along the Pacific NW coast. High clouds continue to push over and through the ridge, bringing variably cloudy conditions. Temps are relatively mild early this morning, mostly in the 20s to mid 30s. Some areas along the northern and eastern foothills are in the upper 30s and 40s as downsloping winds develop. Southwesterly winds are gusty across portions of northeast WY, especially Campbell County. These winds are beginning to spread eastward toward the Black Hills, with winds expected to increase over favored areas of the northern Black Hills and Bear Lodge Mts early this morning. Today will be a very mild day, with highs in the mid 40s to upper 50s. Some locations along the northeastern and eastern slopes of the Black Hills into the adjacent plains will be around 60 degrees. Gusty southwesterly winds will persist across much of northeast WY and into the northern Black Hills area. Forecast soundings show sufficient mixing of stronger winds aloft over this area today to see gusts of 45 to 50 mph during at least the daytime hours in the most favored areas. Have issued a wind advisory for the Spearfish area for today. The cold front will arrive over northeast WY late this afternoon and push east-southeast across the rest of the area during the evening hours. Chances for light snow with a post frontal shortwave will generally be limited to northeast WY and into parts of the Black Hills overnight. Any accumulations will be less than an inch, with the better chances mostly over Campbell County. Breezy northwest winds can be expected behind the front tonight, with better mixing on Friday bringing windy conditions to much of the SD plains. Far northwest SD could see winds approaching advisory criteria late Friday morning into the afternoon. More seasonable temperatures will return for Friday, and especially the weekend, as flow aloft becomes northwesterly again. Weak disturbances in the flow could bring some low chances for light snow/flurries at times over the weekend, mainly across far northeast WY and the northern Black Hills into northwest SD. The best chances could be later Saturday night into Sunday morning, as well as Sunday night, as these disturbances interact with fairly tight baroclinic zone in place over those areas. Another warmup is anticipated for early next week as the next ridge shifts eastward over the plains. Medium range models still pointing toward a much colder and unsettled pattern developing during the middle of next week. A clipper system is still progged to pass over the Northern Plains in the Tuesday night/Wednesday timeframe, bringing chances for snowfall, gusty winds, and much colder air. Below average temperatures are likely for the latter half of the week. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 1028 AM MST Thu Jan 25 2018 VFR conditions are expected today. Gusty southwest winds will continue through the day across northeast Wyoming and the Black Hills area. Brief periods of snow and MVFR/IFR conditions are expected late tonight into Friday morning, as snow crosses northeast Wyoming into southwest South Dakota. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...Wind Advisory until 5 PM MST this afternoon for SDZ025. WY...None. && DISCUSSION...26 AVIATION...13
Hazardous Weather Outlook National Weather Service Rapid City SD 558 AM MST Thu Jan 25 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-261300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 558 AM MST Thu Jan 25 2018 /658 AM CST Thu Jan 25 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729691.